Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 23, 2020, 2:49 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 2:49 PM MDT (20:49 UTC)
- Expired
- Jul 23, 2020, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Emery County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WGUS55 KSLC 232049
FFWSLC
UTC015-055-240000-
/O.NEW.KSLC.FF.W.0011.200723T2049Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
249 PM MDT Thu Jul 23 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Emery County in central Utah...
North Central Wayne County in southern Utah...
* Until 600 PM MDT.
* At 249 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hanksville and Goblin Valley State Park. This warning includes
Ding Canyon, Dang Canyon, Little Wildhorse Canyon, Cistern Canyon,
Lower Iron Wash, and Upper Chute Canyon among other slot canyons
in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
3836 11064 3834 11085 3841 11092
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK2 follow-up statements
196
WGUS75 KSLC 232257
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
457 PM MDT Thu Jul 23 2020
UTC015-055-240000-
/O.CON.KSLC.FF.W.0011.000000T0000Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
457 PM MDT Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...
At 457 PM MDT, Heavy rain from thunderstorms occurred over this area
this afternoon. Flash flooding is likely ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry washes,
slot canyons and streams.
Some locations that will experience flash flooding include...
Hanksville and Goblin Valley. This warning includes
Ding Canyon, Dang Canyon, Little Wildhorse Canyon, Cistern Canyon,
Lower Iron Wash, and Upper Chute Canyon among other slot canyons
in the area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
3836 11064 3834 11085 3841 11092
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK542
WGUS75 KSLC 232351
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
551 PM MDT Thu Jul 23 2020
UTC015-055-240001-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
551 PM MDT Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...
Heavy rainfall has largely ended across the area. Enhanced runoff
can be expected across normally dry washes, slot canyons and small
streams. Use caution in these areas through the evening.
LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
3836 11064 3834 11085 3841 11092
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:25 AM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 23, 10:25 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1025 AM MDT Thu Jul 23 2020 .SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds of Utah through Friday. A gradual drying trend is anticipated for this weekend. && .SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume currently extends from south-central through northeast Utah. The upper trough currently over California will weaken as it ejects northeast across the northern and western Great Basin tonight through Friday. Drier air ahead of the advancing upper trough will gradually expand east into far western Utah today/tonight. This contrast between the moist air mass to the east and drier air to the west will provide a boundary to focus convection this afternoon through early this evening. Anticipating that some dynamic support for enhanced lift will materialize this afternoon as subtle vorticity maxima lift north through the state with increasing jet level support induced from the increasing moisture contrast this afternoon and evening. Thunderstorms that develop will be capable of producing locally heavy rain late this afternoon/early evening. A few strong storms could develop across the far south as effective bulk shear increases near the Arizona border late this afternoon/early this evening. Northwest Utah could see limited convective activity developing by late this afternoon. A weak shortwave lifting northeast out of Nevada will bring in cooler air aloft and create a short period of a sufficiently unstable air mass and dynamic lift to support convection this evening. Anticipating that this will be a short- lived event with gusty winds the main impact from the convection. Further expansion of the drier air across Utah will confined the monsoonal moisture to far eastern Utah Friday. Looking at limited convection across far western/northern Utah as the aforementioned shortwave moves through Friday late morning through the afternoon. Southeast through east-central will also remain somewhat active within the residual moisture plume over the area. Moisture will work back into southern Utah, bringing afternoon/evening convection back into the area over the weekend. .LONG TERM (After 12Z Sunday)...Global models in good agreement in indicating building ridge over eastern Great Basin on Sunday, with deeper moisture restricted to southeastern third of forecast area, where have maintained slight chance for showers and thunderstorms. GFS and ECMWF deterministic solutions diverge from Sunday into Monday with GFS ridge axis progged a bit further east, and thus, offering a southerly moist flow, while ECMWF suggests a drier southwest flow. Ensemble means appear in general agreement and seem to suggest deeper moisture primarily over eastern half of forecast area. Global models diverge further from Wednesday into Thursday, with GEFS and CMCE means indicating ridge axis over Rockies, and thus, a somewhat moist mid level flow of moisture, with precipitable water values in excess of an inch. EPS mean continues to indicate a more elongated ridge, displaced further south and west, and thus, indicates a much drier west to southwest flow. Given uncertainty, will go with slight chance wording for generally southeastern half of forecast area from late Wednesday into Thursday as a start. Temperatures will trend warmer through the period, with readings expected to be a bit above above normal during the period. && .AVIATION...VFR conditions will prevail at KSLC through the valid TAF period. Isolated thunderstorms will form after 19z, with these storms generally to the south and east of the terminal through early this evening. A second area of thunderstorms will over northwest Utah for this evening. Any thunderstorms will be capable of producing erratic and gusty winds at the terminal through 04z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495. WY...None. && SHORT TERM...CONGER LONG TERM...BARJENBRUCH AVIATION...KRUSE For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 533 AM MDT Thu Jul 23 2020 UTZ001>016-019>021-517-518-WYZ021-241145- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 533 AM MDT Thu Jul 23 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass will remain over all but far western Utah today. Showers and thunderstorms will develop by this afternoon. Any storms that develop will be capable of producing heavy rain, so isolated flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier air will move over the area Friday through the weekend. Showers and thunderstorms will develop once again over eastern Utah Friday, and flash flooding will remain a threat. As the airmass continues to dry over the weekend and into early next week, the threat of flash flooding will diminish. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 23, 12:56 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FLASH FLOOD FRUITA 38.28N 111.25W
07/23/2020 WAYNE UT PARK/FOREST SRVC
RANGERS REPORT DEBRIS ON SR12
&&
CRKSpecial weather statement, Jul 23, 1:10 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
110 PM MDT Thu Jul 23 2020
UTZ004-008-014-015-517-232000-
Wasatch Mountains South of I-80 UT-Sanpete/Sevier Valleys UT-
Central and Southwest Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-
110 PM MDT Thu Jul 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUAB AND
SOUTHWESTERN UTAH COUNTIES UNTIL 200 PM MDT...
At 108 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Nephi...moving northeast at
25 mph.
Half inch hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Nephi and Mills.
This includes Interstate 15 between mile markers 203 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3943 11200 3950 11219 3978 11211 3978 11186
3968 11175
TIME...MOT...LOC 1908Z 215DEG 21KT 3953 11207
ChurchLocal storm report, Jul 23, 1:13 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD FRUITA 38.28N 111.25W
07/23/2020 WAYNE UT 911 CALL CENTER
SR-24 HAS WATER ACROSS THE ROAD AND DEBRIS. SULPHUR CREEK
IS FLASHING.
&&
CRKSpecial weather statement, Jul 23, 1:32 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 132 PM MDT Thu Jul 23 2020 UTZ019-020-518-232015- Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT- South Central Utah UT- 132 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD...EAST CENTRAL WASHINGTON...NORTHWESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 215 PM MDT... At 131 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 11 miles north of Zion National Park...moving northeast at 15 mph. Penny to nickel size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Zion National Park, Cedar Breaks National Monument, Orderville, Springdale, Glendale, Rockville and Mt Carmel. This includes US Route 89 between mile markers 78 and 98. A flash flood warning is in effect for Zion National Park and adjacent areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3709 11307 3756 11314 3767 11264 3723 11248 TIME...MOT...LOC 1931Z 218DEG 14KT 3742 11299 CRK
Special weather statement, Jul 23, 1:49 PM MDT, 1 hour before
Special Weather Statement National Weather Service Salt Lake City UT 149 PM MDT Thu Jul 23 2020 UTZ009>011-232030- Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT- Western Uinta Mountains UT- 149 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASATCH...WESTERN DUCHESNE AND EASTERN UTAH COUNTIES UNTIL 230 PM MDT... At 148 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 14 miles west of Fruitland, or 28 miles southeast of Heber City...moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Fruitland and Strawberry Reservoir. This includes US Route 40 between mile markers 40 and 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4003 11112 4013 11125 4046 11110 4026 11076 TIME...MOT...LOC 1948Z 206DEG 18KT 4016 11110 Webber
Special weather statement, Jul 23, 2:36 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 236 PM MDT Thu Jul 23 2020 UTZ019-020-232100- Utah's Dixie and Zion National Park UT-South Central Utah UT- 236 PM MDT Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 300 PM MDT... At 234 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Apple Valley, or 7 miles west of Colorado City...moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible. Locations impacted include... Apple Valley and Highway 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3700 11320 3713 11318 3712 11296 3700 11306 TIME...MOT...LOC 2034Z 206DEG 22KT 3701 11311 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 30 min |
| Jul 23, 10:56 AM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:07 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
| Jul 23, 12:25 PM MDT | Special Weather Statement | SLC | Piute | 50 min |
| Jul 23, 12:26 PM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:33 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 12:51 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
| Jul 23, 12:55 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 23, 1:10 PM MDT | Special Weather Statement | SLC | Sanpete | 50 min |
| Jul 23, 1:25 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 23, 1:32 PM MDT | Special Weather Statement | SLC | 43 min | |
| Jul 23, 1:45 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 1:49 PM MDT | Special Weather Statement | SLC | Wasatch | 41 min |
| Jul 23, 2:36 PM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Jul 23, 2:42 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Jul 23, 2:50 PM MDT | Special Weather Statement | SLC | Kane | 40 min |
| Jul 23, 3:22 PM MDT | Special Weather Statement | SLC | Weber | 23 min |
| Jul 23, 3:41 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 23, 3:45 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 3 hr |
| Jul 23, 4:07 PM MDT | Special Weather Statement | SLC | 38 min | |
| Jul 23, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.